Korean J Nephrol.  2006 Jul;25(4):651-655.

Licorice-nduced Hypokalemia and Myopathy

Affiliations
  • 1Department of Internal Medicine, Division of Nephrology, Seoul Paik Hospital, College of Medicine, Inje University, Seoul, Korea. kohmd@unitel.co.kr

Abstract

Chronic ingestion of licorice or licorice-like compounds induces a syndrome with typical findings of mineralocorticoid excess such as hypertension, hypokalemia, metabolic alkalosis, low plasma renin activity. The only unique feature is that plasma aldosterone concentration is decreased. We described a 79-year-old woman who, with a plasma K+ 1.75 mEq/L, showed a paralysis and severe rhabdomyolysis after the habitual comsumption of licorice in the form of a herbal medication. Following potassium replacement therapy and discontinuation of licorice ingestion, complete clinical recovery was observed within ten days. It is important for physicians to keep licorice consumption in mind as a cause for hypokalemic paralysis and rhabdomyolysis.

Keyword

Licorice; Hypokalemic paralysis; Rhabdomyolysis; Apparent mineralocorticoid excess syndrome

MeSH Terms

Aged
Aldosterone
Alkalosis
Eating
Female
Glycyrrhiza
Humans
Hypertension
Hypokalemia*
Mineralocorticoid Excess Syndrome, Apparent
Muscular Diseases*
Paralysis
Plasma
Potassium
Renin
Rhabdomyolysis
Aldosterone
Potassium
Renin
Full Text Links
  • KJN
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr